Parents know that opioid drugs such as heroin, oxycodone, morphine, and hydrocodone are very dangerous. The CDC has stated that opioids now kill as many Americans as guns do — with roughly 3.6 percent of American teens, aged 13-17 abusing the drugs.
How do you know if your teen is using opioids to get high? While there may be many reasons why a kid would use drugs, someone’s behavior is not a full-proof indicator, here are some signs that may inspire you to investigate further.
1. Extremely Strong Mood Swings
For example, your child’s mood may swing from extreme happiness and peacefulness to hostility and rage. This is because while they are on the drugs, it takes away their pain and stress, and then when they get off the drugs, those things come back, plus they can get withdrawal if they do not take another opioid soon enough.
2. Finishing Prescriptions Early
3. Changes in Sleep Patterns
If your teenager is staying up all night or sleeping for very long periods of time, then it could be an indicator that they are taking opioids. Many opioid users end up having abnormal sleeping patterns.
4. Needle Marks on Arms or Legs
Needle marks on the arms or legs are a telltale sign that your teen is using opioids. If you see these marks, then it most likely means that he or she is injecting a drug such as heroin into his or her veins.
5. Withdrawing from Social Activities
If your teen once loved to play soccer, go to the gym, participate in school music programs, etc., and if he or she suddenly withdraws from these programs, then it could be a sign that they are using opioids.
6. They Are Hanging Out with Suspicious People
As a parent, you most likely have some sense as to which of your child’s friends are trustworthy, and which are not. If you notice that your teen starts hanging out with people who seem suspicious and less trustworthy, or who have reputations for abusing drugs, then this could be an indicator that your child has started to abuse opioids.
7. Visiting Multiple Doctors
If your teen is going from doctor to doctor to try to get multiple prescriptions for a health issue, real or imagined, then this is classic drug seeking behavior. If they are doing this, then there is a very good chance they are trying to obtain legal opioids such as oxycodone or hydrocodone.
8. Flushed, Itchy Skin
It is very common for teens who abuse opioids to have flushed, itchy skin.
9. Slurred Speech
Slurred speech is a very common sign of alcohol use. However, it is also a sign of opiate use. So, if you notice that your teen is slurring their speech in a way that is similar to how people slur their speech when they are drunk, then it could mean that he or she has started to abuse opiates.
10. Agitation and Irritability
General agitation and irritability are indicative of opiate use. So, if you find that your teen gets agitated extremely easily and has very little patience for anything, then this could mean that they are using opiates.